Wait…The Cough Medicine I Gave My Teen has WHAT in it?
It eases the tickle in your child’s throat. It helps her get a good night’s sleep. It also provides millions with an easy-access, medicine cabinet high. What is it?
Dextromethorphan – also known as DXM.
Dextromethorphan is the active ingredient in most over-the-counter cough medicines. When your child downs a cup of Robitussin or pops a tablet of Coricidin, this is the stuff that kicks in and stops her cough. Unfortunately, this “kick” is now sought by many kids.
Although not a new form of abuse, using cold medicine to get high does seem to be on the rise. In recent years, the California Poison Control Center has seen a spike in calls related to the teenage abuse of DXM. Frighteningly, the number of calls they’ve gotten related to DXM has risen from 3 percent to 25 percent of their total call volume. Pretty frightening when you think about it, huh?
How Common is DXM Abuse?
Because DXM medications are fairly easy to access, they are a common source for teens seeking a cheap and easy high. They don’t need a prescription; the drugs are available in any grocery store or pharmacy.
And although stores are supposed to require each purchaser to be over the age of 18 and present a valid I.D., this safeguard is easily circumvented by teens…they simply steal the medicine. Often, theft isn’t even necessary, as these drugs are more than likely already in your home. As a result, DXM abuse has become prevalent in thousands of American homes.
Here’s a look at some important information for parents:
- One million Americans between the ages of 12 and 25 misuse over-the-counter cough and cold medicines containing DXM each year.
- Misuse of DXM causes 6,000 U.S. emergency department visits each year.
- 50 percent of emergency department visits caused by DXM misuse involved adolescents (ages 12 to 20).
- The most commonly used products are Coricidin and Robitussin.
What Makes DXM so Deadly?
One dose of these cough medicines won’t produce the desired high. Those abusing the drug must take multiple doses – sometimes even the entire package or bottle – to get the effect they’re seeking. This is extremely dangerous. There’s a reason the dosage instructions on these medications always includes a warning not to take more than X amount in 24 hours: It can be fatal.
When someone consumes DXM at this level, several stages occur. First, they experience mild stimulation. Next, they have hallucinations and feel drunk. Finally, the dissociative state becomes complete and the person becomes unresponsive. Heartbeat can become irregular and breathing labored. And the result, sadly, can be coma and death.
Signs that your teen may be high on DXM include disorientation, slurred speech and impaired mobility. If you suspect she has taken a large does of any cold medicine containing DXM, seek medical help immediately.